Early Neurologic Symptoms Can Forecast Tardive Dyskinesia
About half of schizophrenics with tardive dyskinesia showed extrapyramidal symptoms
WEDNESDAY, Aug. 30 (HealthDay News) -- Extrapyramidal symptoms induced by antipsychotic drugs could forecast tardive dyskinesia in about 50 percent of schizophrenics, researchers report in the August issue of the American Journal of Psychiatry.
Jim van Os, M.D., Ph.D., of Maastricht University in the Netherlands, and colleagues assessed neurologic symptoms and tardive dyskinesia in 9,298 patients in a European study.
The researchers found that patients with extrapyramidal symptoms at baseline were more likely to develop tardive dyskinesia than those who did not have symptoms at baseline (hazard ratio, 2.0). About 50 percent of those who developed tardive dyskinesia exhibited extrapyramidal symptoms beforehand.
"Although the association of tardive dyskinesia and extrapyramidal symptoms is significant, extrapyramidal symptoms do not robustly identify individuals at high risk for tardive dyskinesia," the authors write. "However, drug regimens and disease processes that increase extrapyramidal symptoms are likely to result in increased risk of tardive dyskinesia."
In an accompanying editorial, John M. Kane, M.D., of Hillside Hospital in Glen Oaks, N.Y., writes that while newer medications entail lower risk, "there remain unanswered questions about the differences in relative risk, the role of dose, and comparisons with a variety of different conventional agents."